A Rare Etiology of Drug Rash in a Patient Receiving Anti-Tuberculosis Treatment

Document Type: Case Report

Authors

1 Pulmonologist, Department of Pulmonary Medicine, Himalayan Institute of Medical Sciences, Swami Ram Nagar, Dehradun, Indian

2 Dermatologist, Department of Dermatology, Himalayan Institute of Medical Sciences, Swami Ram Nagar, Dehradun, Indian

3 Pathologist, Department of Pathology, Himalayan Institute of Medical Sciences, Swami Ram Nagar, Dehradun, Indian

Abstract

Anti-tuberculosis medications can cause various side effects, including drug rash. When a patient on anti-tuberculosis treatment (ATT) develops rash, we usually stop all medicines, rechallenge the patient with medications individually, and find the offending agent. It should be mentioned that drug rash can be also a manifestation of other diseases. Herein, we report a case of tuberculosis who developed rash while on ATT regimen but was later diagnosed to be concomitantly suffering from leprosy.

Keywords


  1. World Health Organization. Estimated mortality of TB cases (all forms, excluding HIV) per 100000 population. Available at: URL: http://gamapserver.who.int/gho/interactive_charts/tb/cases/tablet/atlas.html; 2018.
  2. Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med. 2003; 167:1472-7.
  3. World Health Organization. Leprosy statistics-latest data. Geneva: World Health Organization; 2016. 
  4. Rezakovic S, Pastar Z, Kostovic K. Cutaneous adverse drug reactions caused by antituberculosis drugs. Inflamm Allergy Drug Targets. 2014; 13:241-8.
  5. Donoghue HD, Marcsik A, Matheson C, Vernon K, Nuorala E, Molto JE, et al. Co-infection of Mycobacterium tuberculosis and Mycobacterium leprae in human archaeological samples: a possible explanation for the historical decline of leprosy. Proc Biol Sci. 2005; 272:389-94.
  6. Premanath M, Ramu G. The association of leprosy and tuberculosis. J Indian Med Assoc. 1976; 67:143-5.
  7. Shetty S, Umakanth S, Manandhar B, Nepali PB. Coinfection of leprosy and tuberculosis. BMJ Case Rep. 2018; 2018:bcr-2017-222352.